|Prezista as first line HAART for newly diagnosed
Oct 5, 2009
Hi Dr. McGowan,
I am 24 and was diagnosed with HIV in May 2009, after becoming seriously ill for several months with sinus and chest infections as well as asthma and jock itch. I recommended to my GP that he test me for HIV even though he said it wasn't likely or necessary... low and behold, it was, and i am SO grateful i had the guts to do it.
It's been several months now and times have not always been easy, from suicidal thoughts to terrible nightmares and panic attacks but I have had the amazing support of my boyfriend (who is HIV negative) and the few close friends I disclosed to.
Blood results of my first test in May had a VL 72,000 and CD4 100, I was immediately put on a Prezista 800mg with Norvir 100mg, Epzicom, and bactum, by my last tests in early September showed VL 1,000 CD4 330.
Obviously the drugs are doing their job but I wanted to know your expert opinion on the strength of these results. Can I expect my CD4 count to rise further and my VL to drop to Zero? Do you think Prezista as first line treatment is a good choice? And can I expect to live a normal healthy life if I stick to treatment and do everything right, I'm only 24 and want to do so much more with my life.
I tested negative back in June 2008 so what could explain such a sudden drop in my condition and CD4 count? I've heard that beginning treatment with such a low CD4 means your future outlook is worse...
Aside from this, I have a Trig cholesterol level above 300 and my doctor prescribed Tricor 145mg... I am afraid to start taking it because of possible interactions or damage to my liver. Do the benefits of starting a drug like this so young outweigh the cons?
Lastly, and I thank you for reading through everything to this point, I have the superficial fear of facial wasting, this has the potential to chip away at all the emotional strides i've made. Is my Prezista Epzicom Norvir combination just as much a culprit for facial wasting as older treatments?
Keep up the good work and thanks for your help!
| Response from Dr. McGowan
I am glad you have taken charge of your health and had such a good response to treatment.
Yes, these are good numbers and are headed in the right direction. If you remain adherent with your treatment your viral load will become "undetectable". That means the level is below the lowest limit of the test used...most tests will measure down to 50 copies (some to 48 or 20). Whichever your lab uses, the number should become undetectable soon. The key to success is not to miss doses.
Prezista+norvir once a day as the backbone of your treatment has been extremely effective and should be well tolerated. These meds can effect your triglycerides and treatment for that may be necessary. It is very important that your triglycerides be measured when you have not eaten for at least 8 hours, otherwise the test may not be valid. Usually diet and excercise should be tried first and if that does not work (or the triglycerides are very high--over 500 while fasting) then treatment may be needed.
The combination you are one should have little potential to cause facial wasting. The older drugs in the same class as epzicom were more likely to cause this, as you pointed out. Keep an eye on it, but don't let it become a major focus of your attention.
Keep on top of things, return for your viral load tests and be sure the number reaches undetectable..the your body will continue to heal itself.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Skin A Symptom Of HIV?
- Itchy Rash Worried It Could Be HIV
- Burning Urethra After Touching Dried Semen Worried I Have HIV
- Dry Cough After Kissing Cut On Lip Worried I Have HIV
- Flaky Skin After Fingering Stripper Sign Of HIV AIDS
- Hairy Tongue After Giving Oral Sex What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.